North Carolina, 2016Flash Flood in North Carolina, August 7, 2016
August 7, 2016 · NWS RAH · 1 event in 1 county or zone
Convection developed in a very moist but weakly sheared environment along a stalled frontal boundary oriented from west to east across southern North Carolina. One of the storms produced very heavy rain over an urban area, which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed in a very moist but weakly sheared environment along a stalled frontal boundary oriented from west to east across southern North Carolina. One of the storms produced very heavy rain over an urban area, which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 7, 2:31 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 7, 2:31 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
331 PM EDT SUN AUG 7 2016
.SYNOPSIS...
A weak frontal zone will stall over the region through mid-week.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 300 pm Sunday...
Expect convection to generally develop south of Highway 64 this
afternoon/evening into tonight...on the southern periphery of a
frontal zone extending west-east across central NC (in vicinity of
Highway 64 at 18Z) where sfc-925 mb convergence overlaps with
moderate instability (1500-2000 J/kg) and PWAT values ~2.20". Given
no deep layer shear, weak DCAPE and weak low-level flow, do not
anticipate a severe threat. However, given a pronounced focus for
convective development, moderate instability, a very high PWAT and
weak steering flow, flash flooding can be expected where convection
persists /back-builds/, primarily south of the Highway 64 corridor.
Expect highs ranging from the 80s to lower 90s, with lows tonight in
the low to mid 70s. -Vincent
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 320 pm Sunday...
Significant uncertainty persists with regard to where the focus for
heavy rainfall will be tomorrow. Guidance indicates that a weak low
pressure system over northern FL is expected to slightly strengthen
as it wobbles northward into the Deep South, strengthening height/
wind fields along the Southeast Coast, reinforcing southerly flow
/rich atlantic moisture advection/ into the Carolinas. The location
of the stalled frontal zone will highly depend upon the evolution of
low-level height/wind fields along the Southeast coast, which will
be a function of a variety of factors including the weak low
pressure system progressing northward into the Deep South, latent
heat release associated with deep convection that develops invof the
frontal zone this aft/eve into tonight, and perhaps convective
outflow, as well. At this time, expect the frontal zone to make at
least slight northward progress back toward the Highway 64 corridor,
and will indicate precipitation chances similar to today. Confidence
in rainfall amounts/location remain too uncertain for a flash flood
watch to be issued. Expect highs similar to today and lows similar
to tonight. -Vincent
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 310 PM Sunday...
The upper level pattern will be characterized by Bermuda high
pressure building into the region from the east, with a pair of lows
to the south. One low will sit over the Gulf coast early in the week
before slowly moving north along the mountains, producing plentiful
rainfall in that region, while the other will sit off the GA/SC
coast for the first part of the period before slowly migrating
northward late in the week. Similarly at the surface, Central NC
will be sandwiched between a high off the New England coast and a
low over the Lower Mississippi River Valley. The result will be a
feed of warm moist air from the southeast then south through the
week. Expect PWATs of 2" or more through the week and into the
weekend. Highs will be in the mid to upper 80s Tuesday and
Wednesday, increasing slightly for late in the week, upper 80s to
low 90s. Lows will remain uncomfortably in the low to mid 70s
through the weekend. Expect the usual summertime diurnal convection,
with highest chances in the aft/eve hours and minimum overnight/
early morning. Best chances will be across the west and south where
they are in closer proximity to the Gulf low. -KCP
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 pm Sunday...
INT/GSO/RDU/RWI are located north of a west-east oriented frontal
zone sagging south of Highway 64 this afternoon. As a result, VFR
conditions will prevail through this evening aside from patchy MVFR
ceilings, primarily at the INT/GSO terminals. VFR conditions
currently prevail at the FAY terminal, however, convection is likely
to develop over the Sandhills in the 21-00Z time frame, possibly
persisting through 06Z tonight. Guidance is in disagreement with
regard to whether or not low ceilings will develop over the area
tonight, however, given rich low-level moisture and the presence of
a frontal zone, previous experience would suggest all terminals will
at least have a chance for IFR/LIFR ceilings in the 09-15Z time
frame. Thereafter, sub-VFR conditions assoc/w showers and
thunderstorms appear likely at FAY/RDU/RWI terminals and perhaps
INT/GSO terminals as well, though confidence is lower in the Triad.
Looking Ahead: Expect an above normal chance for adverse aviation
conditions (i.e. sub-VFR ceilings and convection) through mid to
late week in association with a stagnant pattern over the Southeast
CONUS. -Vincent
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...KCP
AVIATION...Vincent
Hazardous weather outlook, Aug 7, 2:39 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT SUN AUG 7 2016
NCZ007>011-021>028-038>043-073>078-083>086-088-089-080930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
339 PM EDT SUN AUG 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
FLASH FLOODING WILL BE POSSIBLE IN ASSOCIATION WITH SLOW MOVING
SHOWERS AND THUNDERSTORMS SOUTH OF THE HIGHWAY 64 CORRIDOR THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FLASH FLOODING WILL BE POSSIBLE IN ASSOCIATION WITH SLOW MOVING
SHOWERS AND THUNDERSTORMS AGAIN DURING THE DAY MONDAY...WITH THE
RELATIVE BEST POTENTIAL ALONG AND NEAR THE HIGHWAY 64 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 11:33 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1233 PM EDT SUN AUG 7 2016
NCZ073-074-071715-
STANLY NC-MONTGOMERY NC-
1233 PM EDT SUN AUG 7 2016
...AN ISOLATED THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN STANLY
AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 115 PM EDT...
AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ISOLATED THUNDERSTORM OVER RICHFIELD AND NEW LONDON. THIS STORM WAS
NEARLY STATIONARY...MOVING EAST AT LESS THAN 5 MPH.
TORRENTIAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS THAN ONE
HOUR WILL BE POSSIBLE WITH THIS STORM...PRIMARILY IN AREAS SOUTH OF
RICHFIELD ALONG HIGHWAY 49 AND WEST OF NEW LONDON ON HIGHWAY 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3550 8030 3551 8015 3551 8007 3546 8006
3540 8006 3537 8008 3539 8024 3540 8029
3543 8031
TIME...MOT...LOC 1628Z 271DEG 3KT 3546 8026
VINCENTLocal storm report, Aug 7, 12:57 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
157 PM EDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLOOD 1 NE HOLLY SPRINGS 35.67N 78.82W
08/07/2016 WAKE NC NWS EMPLOYEE
WATER COVERERING LOCKLEY RD.
&&
EVENT NUMBER RAH1600665
TCCLocal storm report, Aug 7, 1:22 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HEAVY RAIN HOLLY SPRINGS 35.65N 78.84W
08/07/2016 M2.00 INCH WAKE NC TRAINED SPOTTER
RAIN SO FAR TODAY
&&
EVENT NUMBER RAH1600666
TCCSpecial weather statement, Aug 7, 3:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT SUN AUG 7 2016
NCZ075-085-086-088-089-072130-
SCOTLAND NC-CUMBERLAND NC-HOKE NC-MOORE NC-SAMPSON NC-
449 PM EDT SUN AUG 7 2016
...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL
AFFECT PORTIONS OF NORTHEASTERN SCOTLAND...CUMBERLAND...HOKE...SOUTH
CENTRAL MOORE AND CENTRAL SAMPSON COUNTIES UNTIL 530 PM EDT...
AT 447 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
HOFFMAN TO 6 MILES EAST OF CLINTON. MOVEMENT WAS EAST AT 10 MPH.
HEAVY RAIN WILL OCCUR WITH THESE STORMS. RAINFALL AMOUNTS BETWEEN 1
AND 2 INCHES WILL OCCUR IN LESS THAN AN HOUR.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SOUTHERN PINES...CLINTON...RAEFORD...FORT BRAGG...
ABERDEEN...ANTIOCH...HOPE MILLS...EASTOVER AND PINEBLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3500 7953 3504 7946 3506 7949 3519 7941
3513 7876 3518 7817 3490 7815 3488 7815
3487 7892 3492 7896 3495 7904 3486 7916
3486 7931
TIME...MOT...LOC 2047Z 290DEG 9KT 3498 7943 3499 7822
WSSSpecial weather statement, Aug 7, 4:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
504 PM EDT SUN AUG 7 2016
NCZ040-076-072145-
LEE NC-CHATHAM NC-
504 PM EDT SUN AUG 7 2016
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS
WILL AFFECT PORTIONS OF NORTHWESTERN LEE AND WESTERN CHATHAM
COUNTIES UNTIL 545 PM EDT...
AT 502 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN NEAR GOLDSTON...OR 9 MILES
SOUTH OF SILER CITY... MOVING NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH AND TORRENTIAL DOWNPOURS WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SANFORD...GOLDSTON...HARPERS CROSSROADS...HASTY AND CUMNOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3563 7909 3540 7930 3549 7934 3550 7934
3552 7935 3552 7947 3561 7955 3580 7934
TIME...MOT...LOC 2102Z 231DEG 6KT 3559 7942
WSSSpecial weather statement, Aug 7, 4:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT SUN AUG 7 2016
NCZ083>085-072230-
SCOTLAND NC-RICHMOND NC-ANSON NC-
511 PM EDT SUN AUG 7 2016
...THUNDERSTORMS WITH VERY HEAVY RAIN DEVELOPING OVER PORTIONS OF
ANSON... RICHMOND... AND SCOTLAND COUNTIES...
AT 506 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 7
MILES SOUTHEAST OF WADESBORO... MOVING NORTHEAST AT 10 MPH. THIS
STORM WAS LOCATED OVER MORVEN. IN ADDITION... OTHER THUNDERSTORMS
WITH HEAVY RAIN WERE DEVELOPING NEAR ROCKINGHAM AND BETWEEN CAMP
MACKALL AND WAGRAM. MOVEMENT WAS SLOWLY TO THE NORTHEAST.
LOCALIZED FLOODING MAY DEVELOP QUICKLY WITH THESE STORMS AS THEY
DUMP 1 TO 2 INCHES OF RAIN IN 30 TO 45 MINUTES.
LOCATIONS IMPACTED INCLUDE...
LAURINBURG...ROCKINGHAM...WADESBORO...HAMLET...ANSONVILLE...
HOFFMAN...POLKTON...ELLERBE...DOBBINS HEIGHTS AND WAGRAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING AND MAY LEAD TO LOCALIZED FLOODING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3480 7968 3482 8032 3507 8029 3516 8009
3514 8007 3514 8002 3518 7985 3518 7968
3516 7964 3517 7962 3514 7959 3507 7957
3506 7948 3496 7936 3486 7934 3482 7936
3478 7933 3463 7947
TIME...MOT...LOC 2106Z 240DEG 9KT 3486 7996
BADGETTFlash Flood, Cumberland
- When
- August 7, 5:00 PM EST to 5:30 PM EST
- Where
- Cumberland County, 0.85 mi WNW of Vander to 2.02 mi S of Vander
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.036, -78.813
Flash flooding was reported along John B Carter Road, southeast of Fayetteville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 7 to 8, 20164 deaths · 1 event
- Flash Flood and Lightning Strike in New Mexico, August 7, 20161 death · 2 events
- Tornado and Hail in Wyoming, August 7, 2016EF1 · 2 events
- Lightning Strikes in Washington, August 7, 2016$15,000 · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 7 to 11, 2016$14,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Montana, August 7, 20161.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arkansas, August 7, 201652 kt wind · 6 events
- Damaging Winds in Oklahoma, August 7, 2016$1,000 · 63 kt wind · 6 events
- Flash Flood and Hail in Wyoming, August 7, 20162 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20164 events
- Debris Flows and Heavy Rain in Colorado, August 7 to 8, 2016$500 · 4 events
- Hail and Damaging Winds in Montana, August 7, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656052.